Lamivudine withdrawal may reactivate HBV in HIV-positive patients
An HIV-positive woman experienced a severe reactivation of hepatitis B virus (HBV) infection 2 months after lamivudine therapy was discontinued, according to a case report published in the September issue of The Journal of Infection. Dr. D. Neau, from Hopital Pellegrin, in Bordeaux, France, and colleagues describe a 38-year-old HIV-positive women who was referred to the hospital because of jaundice in October 1998.
The patient was first diagnosed with HIV and chronic HBV infections in 1994. In October 1997, the patient had an increase in HIV-1 RNA levels and her current antiretroviral regimen was modified and stavudine and lamivudine were started. In July 1998, a new rise in HIV-1 RNA levels occurred and lamivudine was discontinued.
At presentation, liver function tests “showed evidence of cytolysis and increased serum bilirubin.” Laboratory work-up ruled-out hepatitis A, C, E and eventually hepatitis delta virus. Using a branched-DNA hybridisation test, the patient’s serum was found to be strongly positive for HBV DNA.
Further sequencing of the HBV precore region revealed a mutant strain. The patient’s condition improved within a few days and blood tests returned to normal in a matter of weeks. These findings are consistent with other similar case reports. In HIV-negative patients with chronic HBV infection, other investigators have noted elevations in ALT after discontinuation of lamivudine.
In patients co-infected with HIV and HBV, the authors recommend monitoring liver function tests for several weeks after lamivudine is discontinued to detect a reactivation of HBV infection. If “antiretroviral therapy has to be modified, lamivudine should not be stopped, but should be continued at the dose of 100 mg/day as used in isolated HBV infection,” Dr. Neau’s team concludes.
Ref: J Infect 2000;41:192-194.
Source: Reuters Health